Iowa, 2019

Damaging Winds in Iowa, August 20, 2019

August 20, 2019 · NWS OAX · 2 events in 1 county or zone

Severe thunderstorms moved through western Iowa during the early morning hours on Tuesday, August 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms moved through western Iowa during the early morning hours on Tuesday, August 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 10:17 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 19, 10:17 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1117 PM CDT Mon Aug 19 2019

.SHORT TERM...(Tonight through Tuesday AM)
Issued at 328 PM CDT Mon Aug 19 2019

Thunderstorm chances overnight will be the main forecast concern in
the near term. Short range models have come more into agreement
today that storms are likely to develop in far southeast South
Dakota and northwest Iowa around midnight. These storms will
likely develop into a MCS which tracks southeast through central
Iowa. A majority of the models are in agreement that storms
should stay in central Iowa, although a few models show storms
which may clip our area through western Iowa.

IF storms do develop in western Iowa, conditions are favorable for
severe storms. ML cape values overnight will remain around 4000
j/Kg. Additionally, the low level jet should push into our area
bringing about 40 knots of shear. With ample moisture, any storm
that does try to sneak into our area will likely be strong or
severe. Brief heavy rains will also be possible, with models showing
precipitable water values near 2 inches overnight. Flooding should
not be a concern though with storms moving quickly out of the area
by mid morning Tuesday.

The most likely scenario overnight is that storms will remain east
of our area. However, if storms develop further west, they could be
severe. The main threats would be large hail and damaging winds.

.LONG TERM...(Tuesday PM through Monday)
Issued at 328 PM CDT Mon Aug 19 2019

Tuesday Heat
Tuesday will be very hot, and has a decent chance to reach at
least heat advisory criteria especially over the southern half of
the forecast area. However, after collaboration with neighboring
forecast offices, at this time have opted to hold off on issuance
of any heat advisory products in this area. The primary reason
involves uncertainty surrounding the outflow boundary and
potential cloud cover that may influence much of the forecast area
as a large convective complex is likely to move across Iowa
tonight. Dewpoints are very likely to be in the middle to upper
70s especially in the southern half of the area by Tuesday
afternoon but there could be some lingering cloud cover and
slightly cooler air in place to limit the overall heat index. That
said, with dewpoints that high, it will only take a small
difference of just a few degrees in afternoon temperatures to make
a big difference in the eventual heat index, and in this decision
we're looking at trying to predict the difference between 91 and
94 degrees. At this time predicting closer to 91, but this
decision will continue to be evaluated this evening and tonight.

Tuesday Night Storms
The likely outflow boundary will also influence thunderstorm
potential for Tuesday night. Very steep mid level lapse rates and
extreme instability are likely to be in place by late afternoon
owing to the hot and very humid boundary layer. However, the base
of the EML is very warm and will be an effective cap for most if
not all of the daytime hours. Expect large scale subsidence across
the region for most of the day in the wake of tonight's short wave
trough passage, but any remnant outflow boundary will need to be
closely monitored given the likelihood of extreme potential
instability collocated with weak boundary layer convergence.

As the evening progresses, it appears that a weak short wave
trough will begin to influence eastern NE while simultaneously
inducing an increasing low level jet converging over the local
area. These two forcing mechanisms appear likely to combine with
the existing instability to initiate storms during the evening
hours with the greatest focus in east central or southeast
Nebraska. The most plausible scenario would be for an area of
strong to severe elevated convection to develop in this area (and
also into central NE) with a predominantly hail threat by late
evening or early morning...and then evolving into one or more
bowing features riding along the effective boundary with an
increasing threat for damaging winds. Also, with multiple rounds
of thunderstorms and some training possible within the very
unstable and very moist atmosphere, flooding will become an
increasing threat over time.

Wednesday - Wednesday Night Storms
Wednesday's forecast remains unsettled and will be highly
dependent upon how Tuesday night unfolds. There is a chance that
periods of weak large scale forcing will persist in the region and
continue to generate periods of convection. At this time, it is
very uncertain in terms of strong/severe storm potential, but as
multiple rounds of storms impact the region over time the flood
threat will remain and perhaps increase. Otherwise, temperatures
will be much cooler for Wednesday as a cold front will have moved
through the area and widespread cloud cover appears likely.

Thursday through Monday
Cooler temperatures with highs in the 70s and 80s will continue
through the long term period. The overall flow pattern appears
likely to be zonal with a few minor disturbances and potential for
a stronger trough very late in the forecast period. Thus, have
several small chances for thunderstorms, mainly Friday night and
Sunday night into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1116 PM CDT Mon Aug 19 2019

Thunderstorms are beginning to develop over portions of southeast
SD and northwest IA as of 11 PM, and upscale growth into a
southeastward-moving MCS is still anticipated overnight. It
appears that activity will remain to the east of the eastern NE
TAF sites with mainly scattered to broken mid-level clouds. There
is some signal in model guidance that MVFR ceilings and/or
visibilities could develop toward daybreak on Tuesday in the
vicinity of KOFK. We have accounted for that potential with a
TEMPO group. VFR conditions will persist through Tuesday afternoon
with increasing thunderstorm chances Tuesday night.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...HB
LONG TERM...Barjenbruch
AVIATION...Mead
Hazardous weather outlook, Aug 19, 3:27 PM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
427 PM CDT Mon Aug 19 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
427 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A large area of thunderstorms will move across central Iowa
tonight, with the western edge of these storms potentially
affecting southwest Iowa and even far eastern Nebraska. In areas
affected by these storms, large hail, damaging winds, and heavy
rain will be possible.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream past Rulo.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Hot and humid conditions are expected Tuesday afternoon. Heat
index values of 100 to 106 will be common...with the hottest
conditions in the outlook area expected in southeast Nebraska.

Scattered thunderstorms will develop across the area late Tuesday
evening and continue overnight. A few of these storms will
probably become severe. Large hail will be the primary hazard with
the late evening thunderstorms, with damaging wind becoming a
primary hazard during the early morning hours. The potential for
several rounds of storms affecting the same areas will lead to
areas of heavy rainfall.

Thunderstorms will persist into Wednesday with some continued
potential for a few strong storms and areas of heavy rainfall.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream into
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely to be needed through tonight.

The radar

The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 07:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 20, 1:25 AM CST
Where
Shelby County, 2.06 mi E of Panama
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -95.440

A barn door was thrown 20 yards to the west. Power pole snapped at the base. 12 inch tree snapped, and also sporadic crop damage.

Thunderstorm Wind, Shelby

When
August 20, 1:30 AM CST
Where
Shelby County, 1.24 mi NE of Earling
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.790, -95.400

Hickory tree down onto a camper. Mixed deciduous trees were broken. Sporadic crop damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851328, 851329.